Alert archive / Texas / Winter Storm Warnings in 2019
Winter Storm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter storm warning at Nov 27, 2019, 2:28 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Nov 27, 2019, 3:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2019, 2:28 PM CST (20:28 UTC)
- In effect from
- Nov 27, 2019, 3:00 PM CST
- Expired
- Nov 28, 2019, 9:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608 WWUS44 KMAF 272028 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 228 PM CST Wed Nov 27 2019 ...ICE ACCUMULATIONS POSSIBLE IN THE GUADALUPE AND DELAWARE MOUNTAINS AND NORTHERN PORTIONS OF EDDY AND LEA COUNTIES LATE THIS AFTERNOON THROUGH EARLY THURSDAY MORNING... .Temperatures will drop below freezing this afternoon and evening across the affected areas, resulting in freezing rain and maybe some sleet. Up to a half an inch of ice accumulation will be possible in the Guadalupe and Delaware Mountains with less than one quarter of an inch across northern portions of southeastern New Mexico. This will be enough to cause some road problems through the overnight hours. Temperatures will rise above freezing Thursday morning. NMZ027-TXZ270-271-281200- /O.UPG.KMAF.WW.Y.0004.191127T2100Z-191128T1500Z/ /O.NEW.KMAF.WS.W.0001.191127T2100Z-191128T1500Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen and Pine Springs 128 PM MST Wed Nov 27 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST THURSDAY... * WHAT...Significant icing expected. Total ice accumulations of around one half of an inch. Winds sustained as high as 45 mph at Guadalupe Pass. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 AM MST Thursday. * IMPACTS...Expect power outages and tree damage due to the ice. Travel could be extremely hazardous. The hazardous conditions could impact holiday commuters. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Prepare for possible power outages. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ NMZ028-029-033-281200- /O.CON.KMAF.WW.Y.0004.191127T2100Z-191128T1500Z/ Eddy County Plains-Northern Lea County-Central Lea County- Including the cities of Artesia, Carlsbad, Tatum, Hobbs, and Lovington 128 PM MST Wed Nov 27 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY... * WHAT...Freezing rain expected. Total ice accumulations up to around one quarter of an inch possible in northern Eddy and Lea counties. * WHERE...Eddy County Plains, Northern Lea, and Central Lea. * WHEN...From 2 PM this afternoon to 8 AM MST Thursday. * IMPACTS...Difficult travel conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions can be obtained by calling 800-432- 4269. && $$ For more information from the National Weather Service visit https://weather.gov/midland
1 follow-up statement
227 WWUS44 KMAF 280904 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 304 AM CST Thu Nov 28 2019 ...ICE ACCUMULATIONS POSSIBLE IN THE GUADALUPE AND DELAWARE MOUNTAINS AND NORTHERN PORTIONS OF EDDY AND LEA COUNTIES THROUGH MID MORNING... .Sub freezing temperatures will persist across the Guadalupe and Delaware Mountains through mid morning. As a result, freezing rain will continue with additional ice accumulations of up to one tenth of an inch possible. Very light ice accumulations may also be possible across northern portions of Eddy and Lea county where temperatures hover near freezing. NMZ027-TXZ270-271-281500- /O.CON.KMAF.WS.W.0001.000000T0000Z-191128T1500Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen and Pine Springs 204 AM MST Thu Nov 28 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Significant icing has likely occurred since yesterday afternoon and another one tenth of an inch will be possible through mid morning. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 AM MST today. * IMPACTS...Expect power outages and tree damage due to the ice. Travel could be extremely hazardous. The hazardous conditions could impact holiday commuters. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Prepare for possible power outages. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ NMZ028-029-033-281500- /O.CON.KMAF.WW.Y.0004.000000T0000Z-191128T1500Z/ Eddy County Plains-Northern Lea County-Central Lea County- Including the cities of Artesia, Carlsbad, Tatum, Hobbs, and Lovington 204 AM MST Thu Nov 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Freezing rain will be possible through mid morning but any additional ice accumulations should remain light. * WHERE...Eddy County Plains, Northern Lea, and Central Lea. * WHEN...Until 8 AM MST Thursday. * IMPACTS...Difficult travel conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions can be obtained by calling 800-432- 4269. && $$ For more information from the National Weather Service visit https://weather.gov/midland
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Nov 27, 11:48 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Nov 27, 11:48 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1148 AM CST Wed Nov 27 2019
.DISCUSSION...
Please see the 18z aviation discussion below.
&&
.AVIATION...
Upslope low level easterly surface winds coupled with increasing
moisture and cloud cover moving in from the southwest will result
in MVFR ceilings with light rain and reduced visibility at TAF
locations between 27/2100z and 28/0000z. Localized IFR ceilings
are also possible. After 28/0600z, IFR conditions will be
widespread across the area.
&&
.PREV DISCUSSION... /issued 340 AM CST Wed Nov 27 2019/
DISCUSSION...
The main focus for this forecast package will be the potential
for freezing/frozen precipitation to affect far northern portions
of the region late Wednesday night through Thursday morning.
After a windy Tuesday afternoon across SE NM and W TX, winds have
diminished tonight as an area of surface high pressure sinks south
behind a cold front that moved through yesterday evening. The
front has advected drier air into the region tonight and current
(3am CST) dewpoints remain in the low teens for most. Aloft, SW
flow has returned across the region tonight as a shortwave trough
near the Baja heads this way. Will see mid/upper level moisture
increase through the day and we're already seeing high clouds
streaming overhead as a result. The aforementioned shortwave to
the west will weaken as it approaches the region however there
will be enough upper forcing for ascent to help generate showers
from SW to NE by this evening. Increased cloud cover and rain
chances will help keep temperatures from warming too much today so
expect highs generally in the 40s across all but areas to the
south, where highs in the 50s will be more common.
Our attention then turns to the potential for wintry
precipitation later this afternoon/evening as evaporative cooling
commences and temperatures drop to near or below freezing across
northern areas. The main areas of concern are the
Guadalupe/Delaware Mountains and northern portions of Eddy and
Lea counties, although the exact areas that may be affected will
highly depend on the onset of rain and temperatures. Forecast
soundings continue to suggest that the main precipitation type
will be freezing rain with transitional periods of snow and/or
sleet mixed in. Freezing rain could start as early as noon in the
Guadalupe/Delaware Mountains then late afternoon/early evening
for northern portions of SE NM (including areas like Artesia and
Tatum). Ice accumulations up to half an inch will be possible in
the Guadalupe/Delaware Mountains and maybe near 0.10 of an inch
across northern portions of SE NM. Both amounts will be more than
enough to cause some issues and will go ahead and issue a Winter
Weather Advisory for these areas. The Advisory will be in effect
this afternoon through the overnight hours. Later shifts will need
to evaluate the need to upgrade the Advisory to a Winter Storm
Warning for the Guadalupe/Delaware Mountains. Please continue to
check the latest forecast for any changes that may occur. After
midnight, models show warm air advection regime will increase
temperatures across the region and precip should transition to all
rain by Thursday morning. For most other areas tonight, expect
precip to remain all rain.
SW flow will persist aloft through the end of the week as an upper
trough digs through the western ConUS. Rain chances will linger
across portions of the region through Thanksgiving then drier air
moves in Friday. A warming trend begins Thursday and by Friday,
breezy west winds push highs into the upper 60s and 70s. A Pacific
front will move through Friday night as the large upper trough
swings into the Central Plains. Expected cooler temperatures for
the weekend with dry conditions persisting. Beyond this weekend,
upper ridging sets up overhead and temperatures warm back up.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 37 52 47 73 / 80 50 30 20
Carlsbad 35 51 42 68 / 90 40 20 10
Dryden 45 59 50 76 / 40 20 20 0
Fort Stockton 42 63 51 78 / 50 20 20 0
Guadalupe Pass 28 51 44 62 / 90 40 30 20
Hobbs 33 49 41 68 / 80 30 20 10
Marfa 38 64 43 72 / 60 20 10 0
Midland Intl Airport 37 56 48 73 / 80 40 20 10
Odessa 37 55 47 73 / 80 30 20 10
Wink 38 58 47 76 / 70 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Thursday for Central Lea County-Eddy County Plains-
Guadalupe Mountains of Eddy County-Northern Lea County.
TX...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Thursday for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&
03/24/03Hazardous weather outlook, Nov 27, 1:59 PM CST, 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CST Wed Nov 27 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-282000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 159 PM CST Wed Nov 27 2019 /1259 PM MST Wed Nov 27 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is now in effect for the Guadalupe and Delaware Mountains this afternoon and tonight for significant ice accumulations. A Winter Weather Advisory is in effect for the Eddy County Plains and the central and northern portions of Lea County this afternoon and tonight for a mix of freezing rain and sleet. Ice on elevated surfaces such as bridges and overpasses will at times create slick or slippery conditions. Caution is advised when traveling throughout the affected areas. High winds of 40-50 mph are also expected to affect Guadalupe Pass beginning this afternoon and continuing through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is now in effect for the Guadalupe and Delaware Mountains Thursday morning for significant ice accumulations. A Winter Weather Advisory is in effect for the Eddy County Plains and the central and northern portions of Lea County through Thursday morning for a mix of freezing rain and sleet. Ice on elevated surfaces such as bridges and overpasses will at times create slick or slippery conditions. Caution is advised when traveling throughout the affected areas. High winds of 40-50 mph are also expected to affect Guadalupe Pass through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 3:37 AM CST | Winter Weather Advisory | MAF | Culberson | 29 hr |
Nearby
Winter Storm Warnings in Texas, 2019Winter Storm Warnings in New Mexico, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.